Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 48, NWS Charleston, WV

July 31, 20204 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 31, 2020, 4:45 AM EDT for 4 counties in West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 4:45 AM EDT (08:45 UTC)
Expired
Jul 31, 2020, 8:25 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Braxton County, WV, Calhoun County, WV, Gilmer County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS51 KRLX 310845
FFWRLX
WVC007-013-021-087-311245-
/O.NEW.KRLX.FF.W.0048.200731T0845Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
445 AM EDT Fri Jul 31 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Roane County in central West Virginia...
  Braxton County in north central West Virginia...
  Calhoun County in north central West Virginia...
  Gilmer County in north central West Virginia...

* Until 845 AM EDT.

* At 445 AM EDT, Doppler radar indicated heavy rain occurring the 
  warned area. With up 2 to 4 inches of rain that fell Saturday, 
  flash flooding is ongoing or expected to begin shortly.


  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Spencer, Glenville, Sutton, Grantsville, Gassaway, Cedar Creek 
  State Park, Arnoldsburg, Amma, Burnsville, Flatwoods, Sand Fork, 
  Shock, Stumptown, Rosedale, Normantown, Nicut, Millstone, Wilsie, 
  Orma and Chloe.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
      3910 8080 3889 8060 3886 8059 3887 8056
      3878 8046 3863 8053 3867 8104

FLASH FLOOD...RADAR INDICATED

$$

TRM
3 follow-up statements
974 
WGUS51 KRLX 310852 CCA
FFWRLX
WVC007-013-021-087-311245-
/O.COR.KRLX.FF.W.0048.200731T0845Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service Charleston WV
452 AM EDT Fri Jul 31 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Roane County in central West Virginia...
  Braxton County in north central West Virginia...
  Calhoun County in north central West Virginia...
  Gilmer County in north central West Virginia...

* Until 845 AM EDT.

* At 445 AM EDT, Doppler radar indicated heavy rain occurring the 
  warned area. With up 2 to 4 inches of rain that fell Thursday, 
  flash flooding is ongoing or expected to begin shortly.


  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Spencer, Glenville, Sutton, Grantsville, Gassaway, Cedar Creek 
  State Park, Arnoldsburg, Amma, Burnsville, Flatwoods, Sand Fork, 
  Shock, Stumptown, Rosedale, Normantown, Nicut, Millstone, Wilsie, 
  Orma and Chloe.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
      3910 8080 3889 8060 3886 8059 3887 8056
      3878 8046 3863 8053 3867 8104

FLASH FLOOD...RADAR INDICATED

$$

TRM
288 
WGUS71 KRLX 311123
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
723 AM EDT Fri Jul 31 2020

WVC007-013-021-087-311245-
/O.CON.KRLX.FF.W.0048.000000T0000Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Calhoun WV-Gilmer WV-Roane WV-
723 AM EDT Fri Jul 31 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT THIS 
MORNING FOR ROANE, BRAXTON, CALHOUN AND GILMER COUNTIES...

At 723 AM EDT, Doppler radar indicated a half inch to an inch of 
rain overnight in the warned area, on top of 2 to 4 inches of rain 
that fell Thursday. Streams were running high, and flash flooding 
may ongoing or beginning shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Spencer, Glenville, Sutton, Grantsville, Gassaway, Cedar Creek 
  State Park, Arnoldsburg, Amma, Burnsville, Flatwoods, Sand Fork, 
  Shock, Stumptown, Rosedale, Normantown, Nicut, Millstone, Wilsie, 
  Orma and Chloe.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
      3910 8080 3889 8060 3886 8059 3887 8056
      3878 8046 3863 8053 3867 8104

FLASH FLOOD...RADAR INDICATED

$$

TRM
949 
WGUS71 KRLX 311225
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
825 AM EDT Fri Jul 31 2020

WVC007-013-021-087-311235-
/O.CAN.KRLX.FF.W.0048.000000T0000Z-200731T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Calhoun WV-Gilmer WV-Roane WV-
825 AM EDT Fri Jul 31 2020

...FLASH FLOOD WARNING IS CANCELLED FOR ROANE, BRAXTON, CALHOUN AND 
GILMER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3854 8119 3856 8145 3875 8144 3890 8127
      3910 8080 3889 8060 3886 8059 3887 8056
      3878 8046 3863 8053 3867 8104

$$

ABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:56 AM EDT, 49 minutes earlier.

Area forecast discussion, Jul 31, 3:56 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
356 AM EDT Fri Jul 31 2020

.SYNOPSIS...
Low pressure crosses today. Another low and cold front approach
over the weekend. Conditions remain unsettled early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 338 AM Friday...

A wavy west-to-east oriented frontal boundary is draped across
central KY and southern WV early this morning. Meanwhile, a surface
low is centered in the Tri-State area and will continue to lift to
the NNE through the morning and afternoon along this boundary.
Latest regional radar mosaic shows scattered to numerous showers
moving northeastward across the region this morning and given latest
radar trends and the 1 to 3 inches of precipitation that occurred
across the area in the last 24 hours, will not make any changes to
the current Flash Flood Watch at this time.

Precipitation is expected to decrease in coverage later this morning
into the afternoon as the surface low and associated mid level wave
depart to the east and weak ridging builds across the area. However,
some convection will remain possible today as the aforementioned
frontal boundary lingers across the area and this feature should
provide enough surface convergence for some showers and storms to
develop. Coverage of any convective activity today will be isolated
to scattered in nature as instability values should remain fairly
weak since the extensive cloud cover this morning will only slowly
decrease through the day. While this should mainly preclude a severe
weather threat, PWATs are expected to be in the 1.75 to 2 inch range
so heavy downpours will be a concern and thus, localized hydro
issues are certainly possible, especially in the wake of
Thursday's rainfall. Otherwise, cloudy to mainly cloudy skies to
keep highs near to a few degrees below normal today with areas
across the lowlands reaching the low to mid 80s and areas in the
higher elevations will be in the upper 60s to 70s.

By tonight, any instability that develop develop today will decrease
and there will be a brief decrease in precipitation chances across
the area. However, an upper level trough and associated surface
low in the mid Mississippi Valley will slowly move towards the
Ohio Valley by the end of the period and as a result, PoPs will
once again be on the increase towards Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 312 PM Thursday...

Longwave trough remains situated to our west over the weekend
with deep southwest flow aloft. At the surface a wavy front
will lift north over time as a surface low tracks to our
northwest. The net result will be a rather unsettled day on
Saturday with numerous showers/thunderstorms developing by
afternoon. PWATs remain high so the threat for locally heavy
rainfall will persist. The front then lifts northward on Sunday
as does the deeper moisture, so less overall coverage of
showers/storms is expected with the greatest PoPs over the
mountains. It will remain warm and muggy with dewpoints
remaining around 70 throughout the weekend.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 312 PM Thursday...

Forecast uncertainty increases as we head into next week with
the potential of Isaias recurving up the East Coast. Models are
rather consistent in keeping a trough aloft over our region
which should keep a daily threat for showers/storms in our
forecast. Heavier rains are possible should Isaias track close
or over our region, but plenty of time to monitor that. It does
appear that our temps will cool to more normal levels for early
August, perhaps even coming in a tad bit cooler than normal by
the middle of next week.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 158 AM Friday...

A low pressure system is pushing northeastward across the area
early this morning and as a result, latest radar imagery shows scattered
showers and a few embedded storms throughout the region. Mainly
MVFR/IFR conditions are expected with this activity, but some
periods of LIFR conditions will also be possible in areas of low
stratus and/or mist/fog. This will be possible through Friday
morning with plenty of moisture in the low levels of the
atmosphere.

Flight conditions will only slowly improve throughout the day
Friday as the low pressure system moves east of the area and
slightly drier air pushes in. Thus, CIGs are generally expected
to be in the MVFR/VFR range Friday afternoon, but IFR CIGs may
linger at KEKN into the afternoon hours as low clouds may
remain difficult to scatter out. In addition, some isolated to
scattered thunderstorms could occur in the afternoon, mainly in
the mountains and brief periods of flight restrictions will
also be possible with this activity.

Any thunderstorm activity across the area should diminish Friday
evening and mainly VFR conditions should return to the area.
However, IFR/MVFR conditions will be possible in the mountains,
particularly at KEKN where plenty of low level moisture will
remain through the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Intensity/timing of stratus and/or fog may
vary tonight from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 07/31/20
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    M    M    H    H    L    H    H    M    M    H    H
HTS CONSISTENCY  M    L    M    M    H    L    M    H    L    H    L    M
BKW CONSISTENCY  M    H    H    M    L    H    H    H    M    H    H    H
EKN CONSISTENCY  L    M    M    M    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    M    L    M    H    M    M    H    H
CKB CONSISTENCY  H    L    M    H    M    M    H    H    M    H    H    H

AFTER 06Z SATURDAY...
IFR possible in showers and thunderstorms on Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT this morning for WVZ005>008-
     013>020-024>034-039-040-515>526.
OH...Flash Flood Watch until 8 AM EDT this morning for OHZ083>087.
KY...Flash Flood Watch until 8 AM EDT this morning for KYZ101>103-
     105.
VA...Flash Flood Watch until 8 AM EDT this morning for VAZ003-004.

&&

SYNOPSIS...TRM/RG
NEAR TERM...RG
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...RG
Hazardous weather outlook, Jul 30, 3:20 PM EDT, 13 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
320 PM EDT Thu Jul 30 2020

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>020-024>034-039-
040-515>526-311930-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
320 PM EDT Thu Jul 30 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with locally heavy rainfall will remain possible
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ009>011-311930-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-
320 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight. A prolonged heavy
downpour could cause localized minor flood issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms with locally heavy rainfall will remain possible
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 30, 11:12 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1112 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     FLASH FLOOD      BERWIND                 37.27N  81.67W
07/30/2020                   MCDOWELL           WV   EMERGENCY MNGR

            MANY RIVER TRIBUTARIES AND STREAMS RAPIDLY RISING
            ACROSS MCDOWELL COUNTY, MAINLY DUE TO VERY HEAVY
            RAINFALL EARLIER IN TAZEWELL COUNTY FLOWING DOWNSTREAM.
            WATER SURROUNDING HOMES ALONG DRY FORK WITH WATER
            RESCUES OCCURRING NEAR BERWIND.

&&

EVENT NUMBER RLX2001104

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:52 PM EDTAreal Flood WarningRLXMcDowell7 min
Jul 30, 10:59 PM EDTFlash Flood WarningRLXMcDowell5 hr
Jul 31, 3:56 AM EDTAreal Flood WarningRLXMcDowell3 hr

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.